Hail, Hillsborough
- When
- August 16, 1:36 PM EST
- Where
- Hillsborough County, New Boston
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.970, -71.680
Cold temperatures aloft preceded a cold front through southern New England. This increased instability in the area and contributed to large hail forming in thunderstorms that occurred across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Cold temperatures aloft preceded a cold front through southern New England. This increased instability in the area and contributed to large hail forming in thunderstorms that occurred across the area. These storms largely affected southeastern Massachusetts and the coastal waters east of Cape Cod. The only wind damage that occurred was in the Myles Standish State Forest in Plymouth where numerous trees were downed by strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 1:28 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TAUNTON MA 228 PM EDT SAT AUG 16 2008 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE ACROSS EASTERN NEW ENGLAND THIS AFTERNOON. HIGH PRES WITH WARM AND DRY CONDITIONS WILL PREVAIL SUNDAY INTO MON...THEN ANOTHER COLD FRONT WITH THE RISK OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION LATE MON NIGHT INTO TUE. HIGH PRES SHOULD FOLLOW FOR MID TO LATE WEEK WITH A WARMING TREND TOWARD THE END OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SCATTERED THUNDERSTORMS WERE AFFECTING SOUTHERN NH AND PORTIONS OF MA TO THE N OF THE MA PIKE...AND IN NW CT AS OF 2 PM. ACTIVITY IS NOT THAT WIDESPREAD DUE IN PART TO DRY AIR EVIDENCED ON ALBANY SOUNDING AND ALSO DEW POINTS IN MID 50S IN WESTERN PORTIONS OF THE FORECAST AREA. HOWEVER...A FEW HAVE PULSED UP AND PRODUCED SMALL HAIL...HAD 1/2 INCH DIAMETER HAIL EARLIER IN CHESTERFIELD NH. EXPECT CONTINUED TSTM DEVELOPMENT FARTHER S AND E AS THE AFTERNOON PROGRESSES...WITH TEMPS NEAR 80 AND DEWPOINTS IN THE LOWER 60S IN SOUTHEAST MA. AN ISOLATED STORM COULD BECOME SEVERE. ACTVITY SHOULD RAPIDLY DIMINISH WITH SUNSET. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... LINGERING EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEASTERN SECTIONS EARLY THIS EVENING. OTHERWISE EXPECT CLEARING SKIES WITH SLIGHTLY COOLER AND DRIER AIR OVERNIGHT. PATCHY FOG IS EXPECTED TO FORM ACROSS SHELTERED LOW LYING SECTIONS. && .LONG TERM /SUNDAY THROUGH FRIDAY/... WEAK LOW AMPLITUDE SHORTWAVE IS FORECAST TO MOVE INTO CENTRAL NEW ENG SUN AFTERNOON. HOWEVER...500 MB TEMPS WARM TO -11C AND INSTABILITY AND MOISTURE ARE LACKING SO A DRY DAY EXPECTED SUNDAY. INCREASING MID LEVEL MOISTURE WILL BRING SOME EXTRA AFTERNOON CLOUDS TO W ZONES...OTHERWISE MOSUNNY SKIES. 850 MB TEMPS +13C SUPPORT 80-85 DEGREES WHICH IS LINE WITH 2M TEMPS. SHORTWAVE MOVES EWD SUN NIGHT BUT ENOUGH MOISTURE IN THE COLUMN FOR SOME CLOUDS...SO PT-MOCLDY SKIES. NEXT APPROACHING COLD FRONT REMAINS NORTH OF THE CANADIAN BORDER THROUGH MON. BUT GFS INDICATING SOME INSTABILITY DEVELOPING DURING THE AFTERNOON WITH LI/S -2...MLCAPES AROUND 500 J/KG AND TT NEAR 50. WE INDICATED LOW CHC POP FOR SHOWERS/TSTMS NW ZONES WHERE TT ARE HIGHEST WITH SLIGHT CHC FURTHER EAST. 850 MB TEMPS CLIMB TO +15C SO TEMPS SHOULD AT LEAST REACH MID 80S WITH 2M TEMPS SUPPORTING SOME UPPER 80S. COLD FRONT MOVES SOUTH ACROSS NORTHERN NEW ENG MON NIGHT. THERE IS GOOD AGREEMENT BETWEEN GFS AND ECMWF ON THE FRONT MOVING SOUTH ACROSS FA DURING TUE ALTHOUGH IT MAY REACH FAR N ZONES IN S NH LATE MON NIGHT. WE CONTINUED CHC POPS NW ZONES MON NIGHT...BUT JUST SLIGHT CHC ELSEWHERE AS INSTABILTY IS MARGINAL. BETTER CHC OF CONVECTION MAY BE ON TUE...ESPECIALLY SOUTH OF THE MASS PIKE AS AIRMASS HAS A CHANCE TO DESTABILIZE JUST AHEAD OF THE FRONT. TEMPS SOUTH OF THE FRONT...ESPECIALLY CT/RI AND E MA SHOULD REACH MID 80S AS 850 TEMPS START OUT NEAR +16C. COOLER TO THE NORTH. GFS INDICATING MLCAPES INCREASING TO 1000 J/KG BY 18Z TUE SOUTH OF THE PIKE ALONG WITH MODEST 0-6KM SHEAR. ECMWF QPF TARGETING SIMILAR REGION. HOWEVER...THIS WILL ALL DEPEND ON THE TIMING OF FRONT. DRY WEATHER WILL FOLLOW FOR WED THROUGH FRI AS HIGH PRESSURE BUILDS OVER NEW ENGLAND. A GRADUAL WARMING TREND IS EXPECTED AS UPPER RIDGE BUILDS EWD. GFS IS FASTEST WITH THE RIDGE MOVING IN WHILE ECMWF IS SLOWER AS IT AMPLIFIES DOWNSTREAM TROF MORE. EITHER WAY...WED SHOULD BE THE COOLEST DAY WITH TEMPS UPPER 70S OR LOWER 80S THEN WARMING THU AND FRI. GFS/ECMWF SHOW FAY LANDFALL NEAR FLORIDA EARLY NEXT WEEK AND KEEP REMNANTS OVER SE US THROUGH FRI. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS EXCEPT LOCAL MVFR CIG/IFR VSBY IN SCATTERED TSTMS ...ALONG WITH POSSIBILITY OF HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING. TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS SE TERMINALS POSSIBLE THROUGH 02Z. OTHERWISE VFR. LOCALLY REDUCED VSBYS AND CEILINGS TO IFR POSSIBLE IN FOG PATCHES ACROSS THE VALLEYS. OUTLOOK...SUNDAY THROUGH WEDNESDAY... SUN AND SUN NIGHT...VFR MON THROUGH TUE...MAINLY VFR. LOW PROB OF BRIEF MVFR IN ANY TSTMS MON AFTERNOON AND MON NIGHT. BETTER CHC OF MVFR IN SCT SHOWERS/TSTMS DURING TUE. TUE NGT AND WED...VFR. && .MARINE... THIS AFTERNOON AND TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE HAIL AND GUSTY WINDS. OUTLOOK...SUNDAY THROUGH WEDNESDAY... WINDS AND WAVES REMAINING BELOW SCA THRESHOLDS THROUGH THE PERIOD. SW WINDS WILL INCREASE TO 15-20 KTS LATE MON INTO TUE AHEAD OF THE COLD FRONT. LIGHTER WINDS EXPECTED WED. SHOWERS AND TSTMS SHOULD ACCOMPANY THE FRONT LATE MON NIGHT OR TUE. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...KJC NEAR TERM...GAF SHORT TERM...STRAUSS LONG TERM...KJC AVIATION...KJC/STRAUSS/GAF MARINE...KJC/STRAUSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 501 AM EDT SAT AUG 16 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170915- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 501 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND SOME STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS RHODE ISLAND...THE EASTERN HALF OF MASSACHUSETTS AND SOUTHEAST NEW HAMPSHIRE. LARGE HAIL IS THE PRIMARY THREAT BUT DAMAGING WIND GUSTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS ARE POSSIBLE LATE MONDAY AND MONDAY NIGHT AND AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. ANZ230>237-250-254-255-170915- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 501 AM EDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW OF THE STRONGER STORMS MAY CONTAIN LARGE HAIL AND WIND GUSTS TO 35 KT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 113 PM EDT SAT AUG 16 2008 NHZ011-161745- CHESHIRE NH- 113 PM EDT SAT AUG 16 2008 AT 113 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 7 MILES NORTHWEST OF WINCHESTER...OR ABOUT 4 MILES SOUTHEAST OF BRATTLEBORO...MOVING EAST AT 12 MPH. THE THUNDERSTORM WILL BE NEAR...WINCHESTER BY 140 PM EDT...SWANZEY BY 150 PM EDT. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. NOCERA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 223 PM EDT SAT AUG 16 2008 MAZ005-006-NHZ012-161900- CENTRAL MIDDLESEX COUNTY MA-EASTERN HILLSBOROUGH NH-WESTERN ESSEX MA- 223 PM EDT SAT AUG 16 2008 AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER PELHAM...OR ABOUT 6 MILES SOUTHWEST OF SALEM...MOVING EAST AT 12 MPH. THE THUNDERSTORM WILL BE NEAR...METHUEN BY 250 PM EDT...LAWRENCE AND NORTH ANDOVER BY 300 PM EDT. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. NOCERA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 233 PM EDT SAT AUG 16 2008 NHZ012-015-161900- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 233 PM EDT SAT AUG 16 2008 AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES WEST OF NEW BOSTON...OR ABOUT 14 MILES WEST OF MANCHESTER...MOVING EAST AT 28 MPH. THE THUNDERSTORM WILL BE NEAR...AMHERST BY 240 PM EDT...BEDFORD AND MANCHESTER BY 250 PM EDT...MERRIMACK AND LITCHFIELD BY 300 PM EDT. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. NOCERA
The Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130149, 130151.